advertisement
Question
Posted by: Coral | 2008/01/03

Rash after using self tan lotion

Skin doctor forum closed posting it here.

I am fair in complexion and burn very easily in the sun, usually red and then am not left with much of a tan. So for me to get a decent “tan” takes time. With the sun more dangerous than ever I resorted to self-tan sun lotion. This worked wonderful and it looked good. However the past 2 Summers, when I use it, after a day or 2 my skin starts to itch and I develop a pimple like rash, almost like a barbers rash. It is very itchy and looks bad. Seems to happen with more than one brand.

What do I do now – don’t really want to resort back to the harmful rays of the sun. Is there anything I could use to alleviate the rash and what could be causing it?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Dear Coral

It seems as if you are allergic to one of the ingredients - what I would suggest is that you test a few brands on the inside of your arm ( ask your pharmacist if she will be willing to let you sample a few) to try and determine which one will work for you.

Some people use canthaxantin containing tablets, but one needs about half the dosage recommended on the bottle as there is some evidence that high intakes of the substance leads to pigment deposition on the retina and can cause reversable eye damage. This deposition is believed to deplete once exposure to high levels of canthaxanthin has ended. The FDA has not approved canthaxantin in the dosages that the most tanning pills contain. It can also make you look "yellow" if you take too high a dosage and there is some risk in taking this. See http://www.drugs.com/npp/tanning-tablets.html

I would not recommend a sunbed or sun tanning as fair skinned people have the risk of developing skincancer from sunburn.

Dr Bets

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement